Do self-bronzers cause uneven pigmentation?
Does it cause uneven pigmentation to get a tan in a tanning bed or to use self-bronzing cream? I look much healthier when I'm tan, so that's the look I'm going for, but it seems like everyone with an artificial tan has? an artificial look?
While it seems to be in style to have a "healthy glow," it is important to realize the long term consequences of long term exposure to too much sunlight or using tanning beds. Ultraviolet radiation can cause damage to the cells that make up our skin. This happens by causing very minor changes to the DNA that instructs these cells to continue producing more skin cells and the chemicals that surround them. While all of these changes can happen to any skin over time, the extra changes that are caused by ultraviolet radiation can accelerate this process, leading to premature aging, meaning that the skin will have more wrinkles, thinner skin, and more blemishes. Even more significant than that, these changes to cellular DNA can ultimately lead to skin cancer. That's why other options to sun or tanning bed tanning are so appealing. Unfortunately, these other options are trying to replicate the natural process of tanning, and often have some sort of drawback (all of which are much less significant than the cancer or premature aging from natural tanning!). One of these drawbacks is that, when creams or sprays are applied unevenly, the pigmentation of the skin can be streaky and uneven. There are ways to get around this (such as multiple small applications over a period of time as well as even spray on tanning), and every day it seems that the artificial tans look more and more natural. But, no matter how good or bad they may look, they are a superior option to suntanning or using tanning beds, as the short term gain of the perfect sun tan comes at a very high cost of long term problems.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?